In this blogpost I will mostly be making excuses for my recent erratic behaviour which includes, but is not limited to: a new found intense appetite, irritability, and mood swings. I will be blaming the medication, and not my own flawed personality for these things.
Given the recent flare up of my JIA, I’ve been put back onto steroids (or corticosteroids, if you want to be medical about it) for a few weeks, just to get me back on track while I wait for the new wonder-drug to kick in. (On a side note, I am yet to experience any yellow tears caused by this. I know this because I’ve been crying a lot.)
Where was I? Oh yes. I’m waiting for Sulfasalazine to get going, so I’m back on Prednisolone for a few weeks. Prednisolone is an old friend of mine, second only to Ibuprofen in the reliability stakes and its capacity to get me out of a sticky arthritis-related situation. Prednisolone is amazing and makes all the inflammation go bye-bye, but man alive, it sure does a whole lot of other weird stuff!
Me and Prednisolone were first introduced in November 1993, and it really was love at first dosage from that day for the next eight years. Steroids, like Prednisolone, are really good at tackling inflammation because they basically just stop your immune system. Obviously it’s not ideal for an immune system to not work, but when you’ve got one like mine – one that dicks around a bit and doesn’t work properly anyway – it’s nice to have a break. A significant problem with this, of course, is that your immune system isn’t doing much and you can become more prone to infections and develop problems with the way your white blood cells function as a result.
While taking oral steroids, you can’t have live vaccines because of this increased risk of infection –personally, I had to miss out on Meningitis C and the TB jab back in the day. I’ve got pretty strong opinions on people who choose not to have vaccinations, but I won’t talk about them now because I get a bit Hulk-like when I think about it. I’ll also probably stretch it out to a full post at a later date anyway – and you become considerably more vulnerable to the viruses that cause chickenpox, shingles and measles.
The side effects don’t end there. Mood swings and changes, like flitting between being happy and sad and becoming extremely short-tempered, can happen straight away. That’s what I’m going through now. I’m willing to blame the Prednisolone for the fact that I want to punch some walls, rather than assume that everyone is just being more annoying than usual because they’re out to get me. I’m being the bigger person and I want you all to acknowledge that!
I’ve also started eating more. In fact, food is all I can think about most of the time. Well, all the time that I’m not thinking about how annoying everyone is. During the five-day course of Prednisolone I had a few weeks ago, I put on half a stone in weight. I’m going through a bit of a cheese phase at the moment and I have just eaten a cold Yorkshire pudding. I have no self-control. Again, I’m sure this is caused by the drugs, not because I am a glutton.
Being on steroids for a while can also cause you to develop Cushing’s syndrome. Becoming “cushingoid” – the term used on my hospital notes in December 1993 – includes a weakening of muscles and your face starting to look a bit like the moon. It’s a barrel of laughs, by all accounts. Fortunately, I just had the moony face while my dose was a bit too high. It was quickly reduced and soon sorted itself out – although I did have the chubby cheeks for a few years.
Prednisolone is a quick fix, and is doing a cracking job at keeping me going at the moment. Steroids are really difficult drugs to get off though – I started to reduce the amount of Prednisolone I was taking first time round in 1995, but didn’t manage to get off it completely until January 2002. The course I’m on now is just for around eight weeks, and medical professionals have more or less left it to me to decide when and how often I reduce my dose, because apparently I’m a “very sensible young woman, who will know what to do”. I know what to do alright – I’m going to make a sandwich.